It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-04-2005, 07:23 PM   #1
Senior Member
(male)
 
Join Date: Nov 2004
Posts: 146
xghostsniperx HB User
Is it true that acne can actually get WORSE after meds/creams/gels?

I've read some topics and some pepole are saying their acne went away after using Differin, Retin-A, etc. Some people said it came back after like 4 months and it got a lot worse. I don't want that to happen to me.

I'm 16 and I've used Retin-A Micro and Tazorac already and it's true--I have had acne clear up and then get a little worse, like my face got used to it or something. I dont' want to get worse.

I'm going to my derm tomarrow, and telling him I can't use Retin-A because it's so harsh on my skin and it makes everything so dry. I might ask him if your face can get used to the meds and stuff, but he's a very...secretive kind of derm, he doesn't tell much and answers questions sort of vaguely, and never gives a straight answer.

So, should I ask him for a straight answer if meds and creams can mess up your face? Or should I just take whatever he gives me for a new med? I'm ok with my face--I do still have acne--but it's not that bad.

Thanks for any advice.

 
Old 01-04-2005, 09:15 PM   #2
Inactive
(male)
 
Join Date: Jan 2005
Posts: 224
Needzhelp HB User
Re: Is it true that acne can actually get WORSE after meds/creams/gels?

If you think you can do better without him then feel free. But you seem very confused and he's the professional so I would leave it in his hands.

 
Sponsors Lightbulb
   
Old 01-04-2005, 10:42 PM   #3
Junior Member
(female)
 
Join Date: Dec 2004
Posts: 45
catie1 HB User
Re: Is it true that acne can actually get WORSE after meds/creams/gels?

I think you should be assertive with your dr. and make sure he answers your questions. If he doesn't, I think you should look for a new derm that is willing to help you and answer your questions so you feel like you're dealing with the acne in the best way possible. Good Luck.

 
Old 01-05-2005, 12:03 AM   #4
Member
 
Join Date: Oct 2004
Posts: 76
CollegeBoy21 HB User
Re: Is it true that acne can actually get WORSE after meds/creams/gels?

You have to realize that the severity and time span of your acne is already predetermined. Maybe your skin will be finished with acne by 22~23, and you are still just 16... I spoke with a dermatologist about acne and he said the trend is that of a bell-shaped curve. Meaning when you first start it is at it's lowest (fewest pimples, least severe, longest time in-between break-outs) and also at the end of this curve when you are older it is lowest (before it stops altogether). The time after you start will just get worse and worse until it hits some peak (which may not be so bad, or it might be terrible... everybody is different) and then it will gradually subside until it ends. Now, you also have to consider that not every bell-shaped curve has perfect symmetry... You may not peak until the end and then have a rapid drop-off and then your skin will be fine... or it could be a rapid worsening with a gradual roll-off... For me I had a gradual worsening with periods of ups and downs (which is what I think you are experiencing) and I'll explain why.

Antibiotics are a temporary fix, and the reason is because the bacteria which the antibiotics are meant to combat eventually develop a sort of resistance to the drug(s). This is through a natural evolution, and you'll notice your derm will put you on antibiotic A for a few months or so until your acne stops responding, then you go onto antibiotic B for a few months until your acne stops responding again. At this point you could either move on to antibiotic C or go back to antibiotic A. There are a bunch of reasons why he'd opt to put you back on A or move on to C... but it's not overly important right now.

Understanding about antibiotics, we can now look at how it fits into that parabolic trend of acne you will experience through your adolescent years. While you may think antibiotics will somehow be taking control of your "fate", they are really only minimizing the effects for a short duration of time, then you jump back up to where you would have been without the antibiotics. So that gradual worsening doesn't happen because the antibiotics were there, but now you pick right up wherever you should be on that curve, and that creates this misconception that antibiotics only work for a little bit and then end up making your acne worse. It just isn't that way. Antibiotics work, but they do a number on your gastrointestinal tract and personally I hate them because they always make me feel like crap. Plus you can only take them with meals... Blah. I had the best luck with Accutane (it's the only thing that worked to this degree... otherwise benzoyl peroxide worked really nicely but not quite like Accutane). I definitely recommend Accutane ONLY after you've tried at least a dozen other products from your derm without success, done your research on the drug, talk to your derm about it, and really think it over. It's a great drug but there is so much involved with it you can't be blind when taking them. Ignorance could kill you (literally in this case).

Anyway, I just wanted to make it clear that your body runs on it's own tracks, and it's going to do what it's going to do. All you can do is try to minimize the bad but whatever you do don't give up hope. I hope this post was helpful.

 
Old 01-05-2005, 07:47 AM   #5
Inactive
 
Join Date: Nov 2004
Posts: 130
joey_brezinski HB User
Re: Is it true that acne can actually get WORSE after meds/creams/gels?

how long does the bell curve usually last. whats the time period usually from when you get it till when it stops.

 
Old 01-05-2005, 12:41 PM   #6
Member
 
Join Date: Oct 2004
Posts: 76
CollegeBoy21 HB User
Re: Is it true that acne can actually get WORSE after meds/creams/gels?

He said that it usually tapers off by early 20's. Everybody is different though, but *typically* acne starts in the early teen years and ends in the late teens~early 20's.

 
Old 01-05-2005, 06:42 PM   #7
Veteran
 
Join Date: Nov 2001
Location: Edison, NJ
Posts: 345
Angelene HB User
Re: Is it true that acne can actually get WORSE after meds/creams/gels?

Yeah, but that can't be taken as the only truth. So many people deal with adult acne that it really isn't fair to say that it usually tapers off in the early 20's. I'm going to be 24 soon, and mines just getting worse...

On that note, to the original poster -- joey--I think you should be upfront with your derm. What strength is the retin-a that you have? Maybe go down to every 3rd night, and applying a topical antibiotic, or some other combination? I think really talk about your frustrations, because you figure you're only one appointment on one day, and he probably doesn't really think about it when you sit there and just take what he says. I hate to make it sound like he doesn't care, but unless you make it his problem, he probably won't try to troubleshoot. And you need him to really see that these things aren't working and that you'd like to work with him toward a more permanent solution for you.

Lots of luck.
__________________
"Never give up, never surrender!"

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Does anyone here (women) have acne related to facial hair? Problem after Accutane,ro hmj211 Hair Problems 2 05-19-2010 11:32 PM
Does anyone here (women) have acne related to facial hair? Problem after Accutane,rop hmj211 Acne 1 01-13-2010 05:23 PM
Adults with acne? Crossbow Acne 32 09-24-2009 04:20 AM
The money and time involved in trying to get rid acne. Your thoughts? hyperchicky Acne 6 02-08-2008 11:35 PM
Acne Cure (not a theory) DAFT Acne 40 09-24-2005 10:50 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Accutane
Aspirin
Benzoyl
Clindamycin
Differin
  Accutane
Aspirin
Benzoyl
Clindamycin
Differin




TOP THANKED CONTRIBUTORS



WhenItRains (10), ClearSkinRomy (6), MSNik (5), mmisty (5), jonnstar (3), poozers (3), Debaloo (2), MG098 (2), LitS917 (2), lisamariemoon (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1007), Apollo123 (906), Titchou (851), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 10:36 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!